Hail, Sheridan
- When
- August 4, 3:55 PM MST
- Where
- Sheridan County, 0.46 mi E of Antelope
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.680, -104.440
Trained spotter reported hail up to the size of quarters and heavy rain.
Slight and gradual upslope winds combined with strong daytime heating and an upper-level disturbance to allow a few severe thunderstorms to develop over far northeastern Montana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Slight and gradual upslope winds combined with strong daytime heating and an upper-level disturbance to allow a few severe thunderstorms to develop over far northeastern Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 4, 1:58 PM MST, 1 hour 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 258 PM MDT SUN AUG 4 2013 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY... AS THE REMNANTS OF THE SHEARED LOW PRESSURE SYSTEM FROM THE PACIFIC NORTHWEST FIZZLES OUT ALONG THE MONTANA-SASKATCHEWAN BORDER...VERY SMALL ISOLATED RAIN SHOWERS ARE GETTING A START ACROSS A FEW PORTIONS OF NORTHEAST MONTANA. THE HRRR MODEL CONTINUES TO IGNORE THE THIN BAND OF LIGHT RAIN SHOWERS FROM JORDAN TO CIRCLE TODAY...BUT IS PERSISTENT IN SUPPORTING A LARGER CLUSTER OF THUNDERSTORMS MOVING FROM NORTHERN PHILLIPS COUNTY SOUTHEASTWARD THROUGH THE FORT PECK AREA LATER THIS AFTERNOON AND EVENING. TRIED TO BETTER REPRESENT THESE TRENDS IN THE FORECAST GRIDS AND PLAN TO ISSUE THE FORECAST WITH A PRE-FIRST PERIOD TO REPRESENT THIS THINKING TO THE PUBLIC. TONIGHT...UPPER LEVEL FLOW OVER MONTANA SHOWS A VERY SMALL SCALE RIDGE INFLUENCE FROM THE SOUTH BETWEEN SYSTEMS BEFORE THE FLOW OVER OUR REGION FALLS UNDER GREATER INFLUENCE FROM THE LARGE UPPER LOW COMPLEX TOWARDS THE NORTHEAST...COURTESY OF THE RELATIVELY ARCTIC INTRUSION FROM THE HUDSON BAY REGION. THE ATTENDANT COLD FRONT WILL MOVE THROUGH OUR CWA SOMETIME TUESDAY AFTERNOON AND WILL RESULT IN ABOUT A 10 DEGREE DROP IN DAYTIME TEMPERATURES THROUGH MOST OF THE WORK WEEK. AFTER A DRY MONDAY MORNING TOMORROW...THIS OTHER STEERING INFLUENCE WILL INTRODUCE PERIODS OF SCATTERED SHOWERS AND THUNDERSTORMS THROUGH PORTIONS OF THE CWA THROUGH THE REMAINDER OF THE FORECAST PERIOD. FORCING FOR ASCENT WILL REMAIN NEUTRAL OR MINIMAL AT BEST AND NO SIGNIFICANT WEATHER SYSTEMS ARE EXPECTED TO IMPACT THE REGION. BMICKELSON .LONG TERM...TUESDAY NIGHT THROUGH SUNDAY... UPDATE...VERY LITTLE CHANGE IN THE EXTENDED FORECAST. GUIDANCE KEEPS WITH THE PREVIOUS FORECAST. DID ADD VERY LOW POPS TO THE END OF THE FORECAST WITH THE SPREAD OF THE GUIDANCE BEING ENOUGH TO BRING A SLIM CHANCE OF PRECIPITATION. THE ONLY MAJOR CHANGE OTHER THAN BRUSHING UP THE EDGES WITH CHANGES MADE AROUND THE REGION. PROTON SYNOPTIC SET UP A CLOSED LOW EXISTS OVER THE THE ONTARIO/MANITOBA BORDER WITH A COLD FRONT EXTENSION OVER THE UPPER MISSISSIPPI VALLEY THE NORTHERN US PLAINS AND THE CENTRAL US HIGH PLAINS. COLD AIR BEHIND THE FRONT WILL SMASH THE INTENSITY OF THE LARGE HEAT DOME OVER THE FOUR CORNERS AND REDUCING IT TO A RIDGE OVER THE INTER-MOUNTAIN WEST AND BRITISH COLUMBIA. A LARGE TROUGH IS DEVELOPING OVER THE GULF OF ALASKA WITH A FAR WEAKER TROUGH OFF THE COAST OF CALIFORNIA AND THE PACIFIC NORTHWEST. TUESDAY NIGHT THROUGH FRIDAY... NORTHEAST MONTANA LIES IN A ZONAL TO NORTHWEST FLOW PATTERN WITH WEAK SHORTWAVES COMING ACROSS ON A REGULAR BASIS. TIMING OF THE WAVES IS DIFFICULT. HOWEVER... THE TROUGH OVER ONTARIO AND MANITOBA WILL SEND A COLD FRONT DOWN THROUGH THE AREA WEDNESDAY EVENING. TEMPERATURES ARE ANTICIPATED TO COOL OFF BY ABOUT 10 DEGREES POST FRONT FOR HIGHS AND LOWS WITH THE AFFECT LINGERING THROUGH FRIDAY EVENING. CHANCES FOR RAIN WILL EXIST ALONG AND BEHIND THE FRONT. SATURDAY ONWARD... THE LARGE TROUGH OVER ONTARIO WILL PUSH EAST INTO QUEBEC ALLOWING THE LARGE RIDGE TO THE WEST TO GAIN INCREASING DOMINION OVER THE NORTHEAST MONTANA WEATHER PATTERN. EXPECTED TEMPERATURES TO CREEP UPWARDS TO NEAR NORMAL AGAIN WITH CHANCES FOR RAIN DROPPING SLOWLY. GAH && .AVIATION... VFR FOR MOST LOCATION THROUGH THE PERIOD. MVFR REMAINS NEAR THE YELLOWSTONE RIVER AND MISSOURI RIVE CONFLUENCE AREA EARLY THIS AFTERNOON. THIS AREA OF MVFR SHOULD LIFT TO AN IFR CEILING AROUND 21Z THIS AFTERNOON. CONVECTIVE SHOWERS ARE DOTTED AROUND THE REGION THIS AFTERNOON...THEREFORE A BRIEF SHOT OF MVFR WITH THESE SHOWERS ARE POSSIBLE IF THEY HIT A TAF SITE...HOWEVER THE PROBABILITY OF THIS IS TOO LOW TO PUT INTO THE FORECAST AT THIS TIME. PROTON && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1237 PM MDT SUN AUG 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 4 NE MOSBY 47.02N 107.82W
08/03/2013 E1.00 INCH GARFIELD MT TRAINED SPOTTER
RECEIVED 1.10 INCHES OF RAIN IN 10 MINUTES.
&&
GREGFSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 317 PM MDT SUN AUG 4 2013 MTZ017-042215- VALLEY- 317 PM MDT SUN AUG 4 2013 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL VALLEY COUNTY IN NORTHEAST MONTANA... UNTIL 415 PM MDT. AT 314 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTHEAST OF HINSDALE...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM. LOCATIONS IN THE ADVISORY INCLUDE... RURAL AREAS OF CENTRAL VALLEY COUNTY... LAT...LON 4844 10646 4825 10672 4849 10705 4853 10700 TIME...MOT...LOC 2117Z 303DEG 17KT 4848 10696 MICKELSON WEATHER.GOV/GLASGOW
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
339 PM MDT SUN AUG 4 2013
MTZ019-042245-
SHERIDAN-
339 PM MDT SUN AUG 4 2013
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN SHERIDAN COUNTY IN NORTHEAST MONTANA...
UNTIL 445 PM MDT.
AT 338 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF REDSTONE...MOVING SOUTHEAST AT
20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
REDSTONE...
PLENTYWOOD...
LAT...LON 4881 10435 4861 10485 4895 10505 4901 10495
4900 10494 4901 10488
TIME...MOT...LOC 2140Z 321DEG 16KT 4893 10496
MICKELSON
WEATHER.GOV/GLASGOWSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
435 PM MDT SUN AUG 4 2013
MTZ019-020-062-042330-
SHERIDAN-ROOSEVELT-
435 PM MDT SUN AUG 4 2013
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN ROOSEVELT COUNTY IN NORTHEAST MONTANA...
SHERIDAN COUNTY IN NORTHEAST MONTANA...
UNTIL 530 PM MDT.
AT 433 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES EAST OF
PLENTYWOOD TO 8 MILES EAST OF BREDETTE...AND MOVING EAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS.
LOCATIONS IN THE ADVISORY INCLUDE...
MEDICINE LAKE...
LAT...LON 4828 10470 4849 10523 4857 10507 4856 10498
4862 10498 4888 10446 4878 10404 4859 10404
TIME...MOT...LOC 2235Z 291DEG 24KT 4881 10439 4848 10511
MICKELSON
WEATHER.GOV/GLASGOWThe Glasgow radar (KGGW), 170 km away, was scanning. The volume nearest the first event began at 22:53 UTC.
1 hail. Local standard time, as filed.
Trained spotter reported hail up to the size of quarters and heavy rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474552.